Texas, 2021

Flash Flood and Damaging Winds in Texas, May 25, 2021

May 25, 2021 · NWS SHV · 5 events in 4 counties and zones

A shortwave trough progressed east across North Texas during the morning of May 25th, with large scale ascent and a strong southerly low level jet contributing to a complex of showers and thunderstorms that progressed east into portions of Northeast Texas during the afternoon. This complex was able to tap moderate instability that had developed in response to diurnal heating, resulting in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough progressed east across North Texas during the morning of May 25th, with large scale ascent and a strong southerly low level jet contributing to a complex of showers and thunderstorms that progressed east into portions of Northeast Texas during the afternoon. This complex was able to tap moderate instability that had developed in response to diurnal heating, resulting in isolated severe thunderstorms developing along the lead outflow boundary across East Texas. As a result, damaging winds downed trees across portions of Gregg, Rusk, and Harrison Counties before shifting east into portions of Northwest Louisiana by mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 1:30 PM CST, 0 minutes earlier.

Area forecast discussion, May 25, 1:30 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
230 PM CDT Tue May 25 2021

.SHORT TERM.../Tonight through Wednesday Night/

Convection to persist along a weak MCS boundary through the
remainder of the afternoon, diminishing early this evening before
reaching MLU/ELD. Could see gusty winds and locally heavy rainfall
with some storms.

A weak upper-trough sweeping east within near zonal flow across
the Red River Valley of north Texas into Arkansas will support
scattered convection overnight mainly north of Interstate 20. On
Wednesday morning, convection to become more widespread across
southern Arkansas into North Louisiana as upper-trough interacts
with lingering boundary that swept across the region today.

Temperatures both tonight and Wednesday night to fall to around
70 degrees, with high temperatures on Wednesday in the mid to
upper 80s. /05/

.LONG TERM.../Thursday through Tuesday/

As we move ahead into the long-term period, upper ridging to our SW
will generally maintain warm and dry conditions during Thursday with
highs in the mid and upper 80s to near 90 degrees. However, a late
season cold front will arrive by late Thursday night through early
Friday with showers and thunderstorms advancing down to I-30 and
then expanding areawide through the day on Friday with the front
slowing its southward progression and potentially stalling briefly.
Looking farther out to Friday night, the front will get some added
forcing from a potent shortwave disturbance diving down across the
Middle Red River Valley late Friday night through Saturday morning.
This shortwave will help to reinforce the front farther south and
aid in additional convection through much of Saturday before both
features advance farther south toward the coast by Saturday night
into Sunday. The threat of severe weather with this shortwave still
appears to be generally low for now with less instability overnight,
but it will be worth monitoring as we get closer to Friday night and
Saturday morning.

Expect below normal temperatures to persist from Saturday through
Sunday with much improved weather on Sunday behind the cold front.
Favorable weather looks to extend into the Memorial Day holiday on
Monday as upper level ridging is expected to return and serve as the
dominant feature through early next week. The GFS does indicate some
subtle signs of possible sea breeze convection during the afternoon
hours both Monday and Tuesday with the ridge weakening slightly, but
the ECMWF is firm in keeping the upper ridge more dominant across
our region and the forecast does generally reflect more of the ECMWF
solution with temperatures returning near normal for late May/early
June.

/19/

&&

.PREV DISCUSSION... /issued 1231 PM CDT Tue May 25 2021/

AVIATION...
With the exception of ELD/MLU, showers and thunderstorms expected
across area terminals through 26/00Z. Conditions to improve
overnight with showers and isolated thunderstorms again possible
across ELD/MLU from 26/12Z-26/18Z. Mainly VFR conditions to
prevail across area terminals with the exception of MVFR ceilings
possible areawide from 26/06Z-26/17Z. Otherwise, south winds 10
knots this afternoon to become 5 knots or less overnight,
increasing to 10 knots again on Wednesday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  87  71  89 /  30  30   0  10
MLU  69  87  70  89 /  20  30   0  10
DEQ  68  85  69  87 /  30  40  10  10
TXK  70  86  71  88 /  30  30  10  10
ELD  68  87  68  90 /  40  30  10  10
TYR  70  86  71  88 /  20  20   0   0
GGG  69  85  69  86 /  30  20   0   0
LFK  69  87  69  88 /  20  30   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/19
Hazardous weather outlook, May 25, 3:11 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
411 AM CDT Tue May 25 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-260915-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
411 AM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Widespread showers and thunderstorms are likely today, especially across
East Texas and Southeast Oklahoma. A few storms could produce
gusty winds, locally heavy rain, and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Higher chances for showers and thunderstorms continue into Wednesday
as a weak upper level low moves across the region. Mostly dry
conditions are expected on Thursday, but scattered thunderstorms
will be possible daily, starting on Friday and continuing through
the Memorial Day Weekend. A few storms could produce gusty winds
and locally heavy rain, while isolated flash flooding cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is not anticipated through tonight.

In the hours before

Special weather statement, May 25, 12:26 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
126 PM CDT Tue May 25 2021

TXZ108-110-124-125-136-137-149-150-251930-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Camp TX-Wood TX-Franklin TX-
Rusk TX-
126 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SOUTHERN FRANKLIN...
NORTHWESTERN RUSK...WOOD...WESTERN UPSHUR...SOUTHWESTERN CAMP...
SOUTHWESTERN GREGG AND NORTHERN CHEROKEE COUNTIES UNTIL 230 PM CDT...

At 126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Emory to Golden to 6 miles
west of Lindale to near Coffee City to 12 miles southwest of
Frankston. Movement was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Tyler, Jacksonville, Kilgore, Whitehouse, Gladewater, Gilmer,
Mineola, Winnsboro, Leesburg, Lindale, Overton, Bullard, Troup,
Quitman, Big Sandy, Hawkins, New London, Arp, Clarksville City and
Scroggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9531 3302 9531 3303 9503 3262 9490
      3236 9485 3210 9489 3185 9504 3188 9543
      3193 9542 3196 9545 3208 9542 3215 9548
      3218 9546 3223 9549 3230 9545 3236 9545
      3246 9556 3269 9559 3275 9564 3296 9566
TIME...MOT...LOC 1826Z 280DEG 30KT 3295 9565 3272 9558 3248 9551 3218
9554 3195 9569

19
Special weather statement, May 25, 1:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
230 PM CDT Tue May 25 2021

TXZ125-126-137-138-149>151-153-252030-
Upshur TX-Gregg TX-Cherokee TX-Panola TX-Harrison TX-Marion TX-
Rusk TX-Shelby TX-
230 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HARRISON...PANOLA...
RUSK...NORTHWESTERN SHELBY...EASTERN UPSHUR...GREGG AND NORTHEASTERN
CHEROKEE COUNTIES UNTIL 330 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilmer to near East Mountain to near
Kilgore to near Henderson to 7 miles south of Joinerville to near
Ponta. Movement was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Longview, Marshall, Henderson, Kilgore, Carthage, White Oak, Gilmer,
Hallsville, Jefferson, Tatum, Tenaha, Timpson, Ore City, Clarksville
City, Beckville, East Mountain, Deberry, Elysian Fields, Pinehill and
Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 9422 3261 9413 3238 9408 3221 9407
      3204 9409 3185 9421 3185 9513 3209 9495
      3221 9491 3240 9488 3270 9494 3287 9499
TIME...MOT...LOC 1930Z 274DEG 32KT 3278 9490 3267 9484 3241 9477 3223
9480 3209 9486 3189 9503

19

The radar

The Shreveport radar (KSHV), 91 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
May 25, 1:30 PM CST
Where
Gregg County, 1.51 mi SE of Kilgore East
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.386, -94.810

A tree was blown down across FM 2276 east of Kilgore.

Thunderstorm Wind, Rusk

When
May 25, 1:30 PM CST
Where
Rusk County, 1.06 mi SSE of Mt Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.166, -94.864

Trees were blown down on County Road 424 and County Road 483 west of Henderson.

Thunderstorm Wind, Harrison

When
May 25, 2:18 PM CST
Where
Harrison County, 2.92 mi WSW of Gill
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.388, -94.378

Trees were blown down on Homer Cooper Road west of Highway 59.

Thunderstorm Wind, Harrison

When
May 25, 2:48 PM CST
Where
Harrison County, 4.84 mi S of Lorraine
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.401, -94.043

Trees were downed off of State Line Road.

Flash Flood, Angelina

When
May 25, 4:32 PM CST to 6:00 PM CST
Where
Angelina County, 0.9 mi SSE of Prosser to 1.24 mi SSW of Lufkin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.337, -94.746

West Frank Avenue in front of St. Luke's Health Memorial Hospital was closed due to flooding. The southbound lane of South First Street near the intersection of Denman Avenue was also completely underwater and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952548, 952550, 952551, 952556, 952554.